Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 162, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 25, 2023, 4:12 PM EDT for Martin County, Okeechobee County, Saint Lucie County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2023, 4:12 PM EDT (20:12 UTC)
- Expired
- Sep 25, 2023, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Martin County, FL, Okeechobee County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WUUS52 KMLB 252012
SVRMLB
FLC085-093-111-252045-
/O.NEW.KMLB.SV.W.0162.230925T2012Z-230925T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
412 PM EDT Mon Sep 25 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern St. Lucie County in east central Florida...
Southeastern Okeechobee County in east central Florida...
Northwestern Martin County in east central Florida...
* Until 445 PM EDT.
* At 412 PM EDT, a severe thunderstorm was located 7 miles southeast
of Four Seasons Estates, or 7 miles east of Treasure Island, moving
north at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Treasure Island, J And S Fish Camp, Four Seasons Estates, Taylor
Creek, and Country Hills Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2709 8066 2711 8066 2712 8068 2714 8069
2716 8071 2721 8079 2743 8086 2746 8053
2707 8055 2707 8065
TIME...MOT...LOC 2012Z 170DEG 17KT 2721 8067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leahy1 follow-up statement
447
WWUS52 KMLB 252032
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
432 PM EDT Mon Sep 25 2023
FLC085-252041-
/O.CAN.KMLB.SV.W.0162.000000T0000Z-230925T2045Z/
Martin FL-
432 PM EDT Mon Sep 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARTIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2726 8062 2725 8077 2743 8086 2745 8065
TIME...MOT...LOC 2031Z 170DEG 17KT 2730 8069
$$
FLC093-111-252045-
/O.CON.KMLB.SV.W.0162.000000T0000Z-230925T2045Z/
St. Lucie FL-Okeechobee FL-
432 PM EDT Mon Sep 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL ST. LUCIE AND EAST CENTRAL OKEECHOBEE COUNTIES...
At 431 PM EDT, a severe thunderstorm was located near Four Seasons
Estates, or 8 miles northeast of Treasure Island, moving north at 20
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Country Hills Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2726 8062 2725 8077 2743 8086 2745 8065
TIME...MOT...LOC 2031Z 170DEG 17KT 2730 8069
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LeahyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 4:06 PM EDT, 6 minutes earlier.
Area forecast discussion, Sep 25, 4:06 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 406 PM EDT Mon Sep 25 2023 .DISCUSSION... ...High Coverage of Rain/Storms This Week... ...Risk of Excessive Rainfall and Local Urban/Poor Drainage Flooding Each Day... Thru Tonight...Late morning Cape sounding showed some drier air in the low levels which delayed diurnal cu formation and allowed strong sfc heating to occur. Convection has begun to spark along the inland moving sea breeze and a cluster of storms lifting north from south FL will increase coverage of storms into early evening. The primary threat will be strong wind gusts from wet downbursts followed by lightning and even some hail possible. Mid level temps have cooled a degree from early this morning. The stronger storms will likely occur as a result of boundary collisions, of which there should be several in an increasingly boundary-rich environment. Small, brief funnels and spouts will be possible. It should take well into the evening, past sunset, for all the instability to get worked over so have likely PoPs (60 percent) across the north half of the FA between 8-11pm, finally weakening and pushing offshore the Volusia coast around or shortly after midnight. Tuesday-Friday (previous)...SW flow aloft between a Q-stationary ridge over the Bahamas/Greater Antilles and a pair of slow-moving short wave troughs embedded northern and southern streams. Out ahead of the southern stream trough, ripples of H50 vorticity will stream NE across FL, beneath increasingly divergent H25 flow. the more progressive GFS actually shears the H50 trough out across FL by Fri, while the slower ECM keeps it west over the GOMEX. SE surface /low level flow on the SW flank of the Atlantic ridge will advect anomalously high PWATs (2.1" to 2.3") for late Sep into ECFL, with guidance hinting at development of a broad inverted trough, which will sit overhead. This will result numerous to widespread coverage of showers/TS over the next several days. While activity will be diurnally aided, given the synoptic features (both surface and aloft) in place, it's less likely to be sea breeze-driven, getting an earlier start and becoming storm outflow boundary dominant much more quickly each day. As coverage of clouds/precip increase, max temps trend downward. U80s-90F on Tue will drop back to M-U80s from Wed onward (L-M80s for Volusia Co.) Mins generally in the L70s. Next Weekend (previous)...An amplifying mid level ridge over the central CONUS will cause surface high pressure to build/strengthen over the eastern half of the CONUS, producing freshening onshore flow across FL. Just how unsettled the wx will continue to be locally depends on the position of the H50 trough/low SE of the ridge. A solution closer to the ECM (closed low over central FL) portends continued high rain chances (mostly showers) through the weekend, while the GFS's sheared out trough axis over SOFL would trend us drier for Sun. For now, the forecast keeps of likely POPs through the weekend, however this is pretty low confidence. Max temps mainly in the M80s with mins L70s inland and M-U70s near the coast as onshore winds are unlikely to completely decouple. && .MARINE... Issued at 400 PM EDT Mon Sep 25 2023 Thru Tonight...Late day storms developing over the FL peninsula will push offshore into this evening esp north of Sebastian Inlet. Gusty winds of 35 knots or greater will be possible with the stronger storms. E to SE winds early will veer SE to S and decrease slightly as the sea breeze circulation diminishes after sunset. Seas 2 to 3 ft. Tuesday-Friday (previous)...Generally light to moderate onshore flow (7-12kt) through at least Thu. Flow will be mainly E-SE, especially offshore the Space/Treasure Coasts, but probably more backed to E-NE north of the Cape, given the weak inverted trough that may be in place along the ECFL coast. The GFS shows a tightening pressure gradient from the SE seaboard across the northern third of FL and into the northern GOMEX Fri, owing to lowering pressure near the Yucatan and a slightly stronger high to the north. This seems somewhat dubious, but not entirely out of the question as the ECM hints at a weak inverted trough in that area. Seas 2-3ft through Wed, building to 3-5ft Thu afternoon, possibly as high as 6ft well offshore Fri, but this remains to be seen. && .AVIATION... (18Z TAFS) Issued at 400 PM EDT Mon Sep 25 2023 The sea breeze has formed and is pushing inland this afternoon. High coverage of showers/storms this afternoon expected along boundary collisions. Latest CAMS show most of the activity happening in the late afternoon and early evening across the interior and then pushing back towards the coast, esp around DAB. Have pushed back the Tempos across the interior and from MLB northward (23Z-03Z) along the coast to account for the CAMs. Have kept VRB-SUA TEMPOs the same. VCTS ending around 2-4Z across the interior and from VRB-SUA, and 4-5Z for MLB-DAB. Winds will become light overnight before increasing to around 5 KT from the SE by mid morning. VFR conditions outside of convection through the TAF period. && .HYDROLOGY... Issued at 400 PM EDT Mon Sep 25 2023 Repeated rounds of heavy rainfall will produce a threat for local urban and poor drainage flooding each day, with an increasing "cumulative" risk as many areas are likely to see the water table rise to the point where standing water will lead to a quicker daily onset of ponding/flooding. WPC daily Excessive Rainfall Outlooks (ERO) place most or all of ECFL within a "MRGL" risk for excessive rainfall Tue-Fri. River levels will likely rise along portions of the Saint Johns, especially at Astor where the river is forecast to go back into Action Stage (2.0-2.2 ft) mid week. Not out of the question that Astor could approach minor flood stage of 2.3 ft later in the week. Rapid rises are possible over the "flashier" basins of Little Wekiva and Shingle Creek should excessive rains occur there. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 86 72 83 / 60 80 70 80 MCO 75 90 74 85 / 60 80 60 80 MLB 77 88 75 86 / 60 80 60 80 VRB 75 89 74 88 / 50 80 60 80 LEE 73 89 72 85 / 60 80 50 80 SFB 74 89 73 85 / 60 80 60 80 ORL 75 90 75 86 / 60 80 60 80 FPR 76 89 75 87 / 60 80 60 80 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Kelly/Fehling/Watson
Hazardous weather outlook, Sep 25, 11:45 AM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1145 AM EDT Mon Sep 25 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-260200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1145 AM EDT Mon Sep 25 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms are forecast for this afternoon and evening across much of east central Florida. A few strong to severe storms are possible, capable of 40 to 60 mph wind gusts, heavy rainfall, and hail. Storms will generally move from southwest to northeast at 10 to 15 mph. Move indoors at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Storms today will be capable of producing locally heavy rainfall of 2 to 3 inches within 1 to 2 hours. Localized ponding of water on some roadways and standing water in urban and poor drainage areas is possible, especially where repeated episodes of heavy rain occur. .MARINE THUNDERSTORM GUST IMPACT... Scattered showers and lightning storms are possible this afternoon and evening across local area lakes, the Intracoastal Waterway, and adjacent Atlantic waters. Strong to isolated severe storms are possible, capable of producing wind gusts of 35 knots or greater. .WATERSPOUT IMPACT... A waterspout or two cannot be ruled out this afternoon and evening, associated with the strongest lightning storms. .RIVER FLOOD IMPACT... The Saint Johns River at Astor sits just below Action Stage, at around 1.90 feet this morning. River levels are forecast to remain nearly steady into Tuesday but is forecast to reach Action Stage during mid week, as the chance for heavy rainfall increases from Tuesday through the end of the work week. .RIP CURRENT IMPACT... A Moderate Risk of rip currents continues at all east central Florida beaches today. Always swim near a lifeguard, and never enter the ocean alone. .EXCESSIVE HEAT IMPACT... Temperatures in the upper 80s to low 90s this afternoon, combined with increased moisture across the area, will produce heat indices of 100 to 105 degrees. If outdoors, stay well hydrated and frequently seek shaded or air-conditioned spaces. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. With sufficient moisture in place across the area this week, shower and lightning storm chances will be maximized during the afternoon and evening hours each day. Strong storms will be possible, capable of producing gusty winds, frequent lightning strikes, and heavy downpours. Heavy rainfall leading to localized flooding will become a greater concern through the week as repeated rounds of rainfall occur. Rapid ponding of water and temporary flooding of some roadways and urban or poor drainage areas is possible. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Contact the National Weather Service in Melbourne for measured rainfall accumulations of greater than 3 inches. Kelly/Schaper
In the hours before
Special weather statement, Sep 25, 3:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
351 PM EDT Mon Sep 25 2023
FLZ058-259-264-252030-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
351 PM EDT Mon Sep 25 2023
...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and northwestern Martin Counties
through 430 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
J And S Fish Camp, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Treasure Island, J And S Fish Camp, and Four Seasons Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2708 8066 2711 8066 2712 8068 2714 8069
2716 8071 2718 8074 2720 8078 2730 8082
2733 8053 2704 8056 2703 8064
TIME...MOT...LOC 1951Z 168DEG 17KT 2711 8065
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeahyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:31 AM EDT | Special Weather Statement | MLB | Martin | 59 min |
| Sep 25, 2:34 AM EDT | Special Marine Warning | MLB | 56 min | |
| Sep 25, 3:51 PM EDT | Special Weather Statement | MLB | Martin | 39 min |
| Sep 25, 4:23 PM EDT | Special Weather Statement | MLB | Osceola | 37 min |
| Sep 25, 4:34 PM EDT | Special Weather Statement | MLB | Okeechobee | 41 min |
| Sep 25, 4:43 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee | 32 min |
| Sep 25, 5:05 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Okeechobee, Osceola | 40 min |
| Sep 25, 5:39 PM EDT | Special Weather Statement | MLB | Indian River | 36 min |
| Sep 25, 6:01 PM EDT | Special Weather Statement | MLB | Seminole | 29 min |
| Sep 25, 6:25 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Seminole, Volusia | 35 min |
| Sep 25, 6:26 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| Sep 25, 6:53 PM EDT | Special Weather Statement | MLB | Volusia | 37 min |
| Sep 25, 6:55 PM EDT | Special Weather Statement | MLB | Seminole | 35 min |
| Sep 25, 7:42 PM EDT | Special Weather Statement | MLB | Lake | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.